Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Houston/Galveston, TX

January 21, 2016Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 21, 2016, 11:31 AM CST for Polk County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2016, 11:31 AM CST (17:31 UTC)
Expired
Jan 21, 2016, 12:15 PM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Polk County, TX

The radar

The Houston radar (KHGX), 157 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

261 
WUUS54 KHGX 211731
SVRHGX
TXC373-211815-
/O.NEW.KHGX.SV.W.0007.160121T1731Z-160121T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1131 AM CST THU JAN 21 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1215 PM CST

* AT 1131 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEVEN
  OAKS...OR 7 MILES NORTH OF LIVINGSTON...MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CORRIGAN...SEVEN OAKS...MOSCOW AND LEGGETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3074 9501 3081 9502 3112 9482 3100 9465
      3081 9461
TIME...MOT...LOC 1731Z 236DEG 40KT 3081 9493 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 10:50 AM CST, 41 minutes earlier.

Area forecast discussion, Jan 21, 10:50 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 AM CST THU JAN 21 2016

.UPDATE...
THE MAIN UPDATES THIS MORNING WERE TO INCREASE NORTH AND
NORTHEASTERN POPS TODAY AND TO ADJUST THE WIND ADVISORY TO MATCH
THE CURRENT WIND GRIDS. A SHORTER FUSE WESTERN CORRIDOR AND
COASTAL COUNTY WIND ADVISORY FOCUSED AROUND SUNSET...OR WHEN
WEST TO NORTHWEST POST-FRONTAL WINDS ACHIEVE OR EXCEED SUSTAINED
25 MPH...WITH GUSTS TO OVER 30 MPH. THE MAIN THREAT FROM TODAY'S
THUNDERSTORMS WILL BE HAIL...WITH THE STRONGER STORMS PRODUCING
LARGER HAIL THAT WILL OCCUR CLOSER TO THE SURFACE LOW/COLD AND
WARM FRONT JUNCTION CURRENTLY LOCATED OVER THE EXTREME NORTHERN
CWA (MADISON...HOUSTON AND TRINITY COUNTIES). SPC'S DAY 1'S SLIGHT
RISK ALONG AND EAST OF 1-45 LOOKS GOOD SO EXPECTING STRONGER DISCRETE
CELLS TO FIRE OVER THESE COUNTIES. RAIN JACKETS TO COATS OVER THE
NEXT 12 HOURS...DAYTIME SHOWERS WITH SCATTERED STORMS WILL TRANSITION
TO WINDY AND COLD OVERNIGHT. AFTERNOON TEMPS IN THE MIDDLE 60S (NORTH)
TO LOWER 70S (SOUTH) WILL FALL INTO THE AREAWIDE 40S BY MIDNIGHT WITH
WIND CHILLS IN THE UPPER 20S (NORTH) TO MIDDLE 30S (COAST). 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  35  52  32  57 /  70   0  10   0   0
HOUSTON (IAH)              72  37  51  33  54 /  90   0  10   0   0
GALVESTON (GLS)            69  43  50  38  51 /  70   0  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     GRIMES...HARRIS...JACKSON...MADISON...MATAGORDA...WALLER...
     WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 3 PM CST FRIDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 9 AM FRIDAY TO MIDNIGHT CST FRIDAY
     NIGHT FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING FROM 8 PM THIS EVENING TO 9 AM CST FRIDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...31/40

In the hours before

Special weather statement, Jan 21, 9:14 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
914 AM CST THU JAN 21 2016

TXZ176-195>198-211600-
MADISON TX-GRIMES TX-BURLESON TX-WASHINGTON TX-BRAZOS TX-
914 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...CENTRAL
WASHINGTON...BRAZOS...NORTHWESTERN GRIMES AND SOUTHWESTERN MADISON
COUNTIES UNTIL 1000 AM CST...

AT 913 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KURTEN TO 8 MILES EAST
OF DIME BOX...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...BRENHAM...MADISONVILLE...SOMERVILLE...
SNOOK...KURTEN...WIXON VALLEY...MILLICAN...KYLE FIELD...LAKE
SOMERVILLE DAM...IOLA...WELLBORN...INDEPENDENCE...NORTH ZULCH...
QUARRY AND LYONS.

LAT...LON 3073 9649 3075 9645 3091 9635 3096 9583
      3010 9646 3028 9666 3030 9664 3032 9671
TIME...MOT...LOC 1513Z 282DEG 20KT 3085 9631 3036 9668
Special weather statement, Jan 21, 10:10 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1010 AM CST THU JAN 21 2016

TXZ163-164-176-177-195>199-211700-
MADISON TX-TRINITY TX-GRIMES TX-BURLESON TX-WALKER TX-HOUSTON TX-
WASHINGTON TX-BRAZOS TX-MONTGOMERY TX-
1010 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALKER...EAST CENTRAL BURLESON...
NORTHEASTERN WASHINGTON...SOUTHEASTERN BRAZOS...NORTHWESTERN
MONTGOMERY...WESTERN TRINITY...GRIMES...SOUTHWESTERN HOUSTON AND
MADISON COUNTIES UNTIL 1100 AM CST...

AT 1010 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
MADISONVILLE TO NEAR COLLEGE STATION...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 35 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EASTERN COLLEGE STATION...HUNTSVILLE...NAVASOTA...MADISONVILLE...
TRINITY...LOVELADY...MONTGOMERY...RIVERSIDE...BEDIAS...MILLICAN...
ANDERSON...TODD MISSION...HUNTSVILLE STATE PARK...IOLA...WELLBORN...
DOBBIN...RICHARDS...DACUS...PLANTERSVILLE AND CRABBS PRAIRIE.

LAT...LON 3126 9512 3023 9567 3041 9642 3109 9593
      3109 9577 3112 9577 3116 9574
TIME...MOT...LOC 1610Z 260DEG 13KT 3104 9589 3054 9628
Special weather statement, Jan 21, 10:36 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1036 AM CST THU JAN 21 2016

TXZ164-177>179-199-200-211730-
TRINITY TX-SAN JACINTO TX-WALKER TX-POLK TX-LIBERTY TX-MONTGOMERY TX-
1036 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...SAN
JACINTO...CENTRAL MONTGOMERY...SOUTHEASTERN TRINITY...NORTHWESTERN
LIBERTY AND WESTERN POLK COUNTIES UNTIL 1130 AM CST...

AT 1034 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GROVETON
TO NEAR PINEHURST...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 35 MPH AND HALF INCH DIAMETER HAIL WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONROE...CLEVELAND...WILLIS...LIVINGSTON...THE WOODLANDS...
SPRING...OAK RIDGE NORTH...SHEPHERD...PANORAMA VILLAGE...
SHENANDOAH...ONALASKA...SPLENDORA...CORRIGAN...PATTON
VILLAGE...ROMAN FOREST...WOODBRANCH...CUT AND SHOOT AND COLDSPRING.

LAT...LON 3007 9506 3017 9510 3003 9528 3003 9531
      3005 9532 3008 9539 3012 9542 3011 9549
      3014 9550 3017 9554 3010 9568 3103 9521
      3108 9473
TIME...MOT...LOC 1634Z 263DEG 19KT 3097 9516 3017 9563

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:23 AM CSTGale WarningHGX29 hr
Jan 21, 4:23 AM CSTSmall Craft AdvisoryHGX44 hr
Jan 21, 5:27 AM CSTMarine Dense Fog AdvisoryHGX4 hr
Jan 21, 5:31 AM CSTDense Fog AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 13 more3 hr
Jan 21, 5:31 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more32 hr
Jan 21, 9:14 AM CSTSpecial Weather StatementHGXBrazos, Washington46 min
Jan 21, 10:10 AM CSTSpecial Weather StatementHGXGrimes, Madison, Walker50 min
Jan 21, 10:36 AM CSTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto54 min
Jan 21, 11:41 AM CSTSpecial Weather StatementHGXLiberty34 min
Jan 21, 12:22 PM CSTSpecial Weather StatementHGXLiberty38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.